Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

A new approach to Richardson extrapolation in the finite element method for second order elliptic problems


Authors: M. Asadzadeh, A. H. Schatz and W. Wendland
Journal: Math. Comp. 78 (2009), 1951-1973
MSC (2000): Primary 65N15, 65N30, 35J25
DOI: https://doi.org/10.1090/S0025-5718-09-02241-8
Published electronically: February 11, 2009
MathSciNet review: 2521274
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper presents a nonstandard local approach to Richardson extrapolation, when it is used to increase the accuracy of the standard finite element approximation of solutions of second order elliptic boundary value problems in $ \mathbb{R}^N$, $ N \ge 2$. The main feature of the approach is that it does not rely on a traditional asymptotic error expansion, but rather depends on a more easily proved weaker a priori estimate, derived in [19], called an asymptotic error expansion inequality. In order to use this inequality to verify that the Richardson procedure works at a point, we require a local condition which links the different subspaces used for extrapolation. Roughly speaking, this condition says that the subspaces are similar about a point, i.e., any one of them can be made to locally coincide with another by a simple scaling of the independent variable about that point. Examples of finite element subspaces that occur in practice and satisfy this condition are given.


References [Enhancements On Off] (What's this?)

  • 1. I. Babuška, M. B. Rosenzweig and B. Michael, A finite element scheme for domains with corners, Numer. Math. 20 (1972/73), 1-21. MR 0323129 (48:1487)
  • 2. H. Blum, Numerical treatment of corner and crack singularities, in Finite Element and Boundary Element Techniques from a Mathematical and Engineering Point of View, CISM Courses and Lectures. vol. 301 (1988), pp. 171-212. MR 1002579 (91b:65122)
  • 3. H. Blum, On Richardson extrapolation for linear finite elements on domains with reentrant corners, Z. Angew. Math. Mech. 29 (1987), pp. 351-353. MR 907630 (88h:65201)
  • 4. H. Blum, Q. Lin and R. Rannacher, Asymptotic error expansions and Richardson extrapolation for linear finite elements, Numer. Math. 49 (1986), pp. 11-37. MR 847015 (87m:65172)
  • 5. K. Böhmer, Asymptotic expansions for the discretization error in linear elliptic boundary value problems for general region, Math. Z. 177 (1982), pp. 235-255. MR 612877 (82d:65064)
  • 6. S. Brenner and R. Scott, The mathematical theory of finite element methods, Second Edition. Texts in Applied Mathematics, 15, Springer, 2002. MR 1894376 (2003a:65103)
  • 7. A. Cameron, Weighted $ L_\infty$-based negative norm estimates for the finite methods for second order elliptic problems. In preparation.
  • 8. C. M. Chen, Q. Lin, Extrapolation of finite element approximations in a rectangular domain, J. Comput. Math. 7 (1989), pp. 227-233. MR 1017183 (90i:65190)
  • 9. H. Chen and R. Rannacher, Local error expansions and Richardson extrapolation for the streamline diffusion finite element method, East-West J. Numer. Math. 1 (1993), pp. 253-265. MR 1318805 (95k:65104)
  • 10. Y.H. Ding and Q. Lin, Finite element expansion for variable coefficient elliptic problems, Systems Sci. Math. Sci. 2 (1989), pp. 54-69. MR 1110121 (92d:65190)
  • 11. W. Hoffmann, A. H. Schatz, L. B. Wahlbin and G. Wittum, Asymptotically exact a posteriori estimators for the pointwise gradient error on each element in irregular meshes. I. A smooth problem and globally quasi-uniform meshes, Math. Comp. 70 (2001), no. 235, 897-909 (electronic). MR 1826572 (2002a:65178)
  • 12. J. A. Nitsche and A. H. Schatz, Interior estimates for Ritz-Galerkin methods. Math. Comp. 28 (1974), 937-958. MR 0373325 (51:9525)
  • 13. Q. Lin, Fourth order eigenvalue approximation by extrapolation on domains with reentrant corners, Numer. Math. 58 (1991), pp. 631-640. MR 1083525 (92d:65198)
  • 14. Q. Lin and T. Lü, Asymptotic expansions for the finite element approximation of elliptic problems on polygonal domains, Computing methods in applied sciences and engineering, VI (Versailles, 1983), pp. 317-321, North-Holland, Amsterdam, 1984. MR 806787
  • 15. Q. Lin and J.P. Wang, Some expansions for finite element approximation, Shuli Kexue, Mathematical Sciences, Research report IMS 15, Academia Sinica, Inst. of Math. Sciences, Chendu (1984), pp. 1-11. MR 777686 (86d:65148)
  • 16. Q. Lin and J.P. Wang, Asymptotic expansions and extrapolation for the finite element method (Chinese), J. Systems Sci. Math. Sci. 5 (1985), pp. 114-120. MR 841406 (87f:65137)
  • 17. Q. Lin and R.F. Xie, Error expansion for FEM and superconvergence under natural assumption, J. Comput. Math. 7 (1989) pp. 402-411. MR 1149709
  • 18. Q. Lin and Q. Zhu, Asymptotic expansion for the derivative of finite elements, J. Computing Math. 2 (1982), pp. 361-363. MR 869509 (87m:65185)
  • 19. R. Rannacher, Richardson extrapolation for a mixed finite element approximation of a plate bending problem, Z. Angew. Math. Mech. 67 (1987), pp. 381-383. MR 907636 (88g:65118)
  • 20. R. Rannacher, Extrapolation techniques in the finite element method (survey), of Mathematics, Report C7, Feb. 1988, pp. 80-113.
  • 21. R. Rannacher and R. Scott, Some optimal error estimates for piecewise linear finite element approximations, Math. Comp. 38 (1982), no. 158, 437-445. MR 645661 (83e:65180)
  • 22. U. Rüde, The hierarchical basis extrapolation method, SIAM J. Sci. Statist. Comput., 13 (1992), pp. 307-318. MR 1145188 (92h:65181)
  • 23. U. Rüde, Extrapolation and related techniques for solving elliptic equation, Bericht I-9135, Institut fur Informatik der TU Munchen, (1991).
  • 24. A. H. Schatz, Perturbations of forms and error estimates for the finite element method at a point, with an application to improved superconvergence error estimates for subspaces that are symmetric with respect to a point, SIAM J. Numer. Anal. 42 (2005), no. 6, 2342-2366. MR 2139396 (2006g:65194)
  • 25. A. H. Schatz, Pointwise error estimates and asymptotic error expansion inequalities for the finite element method on irregular grids. I. Global estimates, Math. Comp. 67 (1998), no. 223, 877-899. MR 1464148 (98j:65082)
  • 26. A. H. Schatz, Pointwise error estimates and asymptotic error expansion inequalities for the finite element method on irregular grids. II. Interior estimates, SIAM J. Numer. Anal. 38(2000), 1269-1293. MR 1786140 (2001i:65119)
  • 27. A. H. Schatz, I. Sloan and L. B. Wahlbin, Superconvergence in finite element method and meshes that are locally symmetric with respect to a point, SIAM J. Numer. Anal. 33 (1996), pp. 505-521. MR 1388486 (98f:65112)
  • 28. A. H. Schatz, and L. B. Wahlbin, Maximum norm estimates in the finite element method on plane polygonal domains. I, Math. Comp. 32 (1978), no. 141, 73-109. MR 0502065 (58:19233a)
  • 29. A. H. Schatz, and L. B. Wahlbin, Maximum norm estimates in the finite element method on plane polygonal domains. II, Refinements. Math. Comp. 33 (1979), no. 146, 465-492. MR 0502067 (58:19233b)
  • 30. R. Scott, Optimal $ L\sp{\infty }$ estimates for the finite element method on irregular meshes, Math. Comp. 30 (1976), no. 136, 681-697. MR 0436617 (55:9560)
  • 31. J. P. Wang, Asymptotic expansions and $ L^\infty$- error estimates for mixed finite element methods for second order elliptic problems, Numer. Math. 55 (1989), pp. 401-430. MR 997230 (90e:65166)
  • 32. W. Wasow, Discrete approximation to elliptic differential equations, Z. Angnew. Math. Phys. 6 (1955), pp. 81-97. MR 0080369 (18:236e)
  • 33. R.F. Xie, Pointwise estimates for finite element approximations to Green functions on a concave polygonal domain, and finite element extrapolation (Chinese), Math. Numer. Sinica, 10 (1988), pp. 232-241. MR 985474 (90f:65211)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65N15, 65N30, 35J25

Retrieve articles in all journals with MSC (2000): 65N15, 65N30, 35J25


Additional Information

M. Asadzadeh
Affiliation: Department of Mathematics, Chalmers University of Technology, SE-412 96 Goteborg, Sweden
Address at time of publication: Department of Mathematics, 310 Malott Hall, Cornell University, Ithaca, New York 14853
Email: mohammad@chalmers.se, asadzadeh@math.cornell.edu

A. H. Schatz
Affiliation: Department of Mathematics, 310 Malott Hall, Cornell University, Ithaca, New York 14853
Email: schatz@math.cornell.edu

W. Wendland
Affiliation: Institute for Applied Analysis and Numerical Simulations, University of Stuttgart, Pfaffenwaldring 57, D-750550, Germany
Email: wendland@mathematik.uni-stuttgart.de

DOI: https://doi.org/10.1090/S0025-5718-09-02241-8
Keywords: Richardson extrapolation, local estimates, asymptotic error expansion inequalities, similarity of subspaces, scalings, finite element method, elliptic equations
Received by editor(s): November 21, 2007
Received by editor(s) in revised form: October 11, 2008
Published electronically: February 11, 2009
Article copyright: © Copyright 2009 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society